Scary Things in a Pill.

Via on Feb 24, 2012
hipsxxhearts

Last fall I wrote about my experiences in going off of Effexor XR after being on the medication for over 10-years. I never spoke much to the other, but more concerning drug, that I have been taking since March of last year. Adderall.

When I entered eating disorder treatment in 2009 it was suspected that I had ADD, which was being covered up by an active eating disorder. There was always a hesitation to put me on any medication for it since most of the effective medications are stimulants and habit-forming, causing loss of appetite and weight loss, something not good for someone with an eating disorder. However, last spring my psychiatrist decided it would be ok to try me on Adderall as long as we were careful about the risk of side effects.

I began taking a low dosage of 10mg, which is what I stayed on for my duration on this medication, and immediately felt the positive effects from it. Ability to focus and lots of energy. Nevermind the occasional manic feelings, odd sensations in my chest or after too many days in a row on it, difficulty breathing.

     My eating disorder immediately latched onto the feeling of “speed,” especially loss of appetite. That being said, I never experienced weight loss, but perhaps stayed at a lower weight for longer than I should have.

In May, I began to get worried about the respiratory and perceived heart related side effects and made an attempt to get off of the drug. After several days of fatigue and some minor weight gain I couldn’t take it anymore. I jumped back on the Adderall bandwagon more out of worry for my weight than anything else. I didn’t reveal this to anyone until now. Sad but true.

Initially I found I could deal with the side effects by taking one or two days off a week, however by the Fall that gave way to seven days a week on the drug. Some nights I would vow to not take it again the next day after experiencing worrying sensations, but in the morning the bottle beckoned again and I heeded to its call.  An eating disorder in a pill.

In my return from yoga therapy training, and the many changes I have been implementing in my life, I decided it was time once and for all to be done with this pill. I’m not one to like taking prescription medication—and alongside the other worries I have about stress on my body I knew that taking a stimulant wasn’t helping anything. The fact that this $200 a month medication was no longer covered by my new insurance wasn’t helping either! I hadn’t been on the drug for too long of a time and now was as good a time as any to go off of it.  I jumped in.

     Two weeks ago I gave my bottle of pills to a friend. I didn’t want them in the house because I knew if they were there in that moment of weakness I would take them.

So it began. After maybe one day of being tired I haven’t noticed any of the fatigue-like side effects. In fact I have had more energy than normal! Wonderful.

What isn’t so wonderful? That other side effect. Weight gain. Since discontinuing the medication I have seen a pretty rapid increase in body weight, at times a pound a day. I’ve had my thyroid and blood work checked and it all actually looks as good as it ever has in my 17  years of having an eating disorder.

However, adding this gain to the couple of pounds that came on after the stress of returning home in January, I am about ready to jump out of my skin…and it doesn’t seem to be stopping. I’m convinced at this point it hast mostly to do with the medication’s effect, and current lack thereof on my metabolism. In seeking an answer or remedy to this I go online and only get more frightened. Massive weight gains of 20-50 pounds seem to be abundant despite reported healthy diet and exercise behavior.

      I’m scared. I can’t look in the mirror, I can’t stand the feeling of clothing on my body.

Most would say I could afford to gain a bit of weight and while that in itself doesn’t scare me the way this is happening does. It feels like a total loss of control. This also comes at a time where I have made a conscious choice to get back to better eating habits and stepping back a bit from working out so much. It would be so easy to fall back into that right now, but I’m not going to. I’m not. So I try to breathe. I try to sit with it. I try to practice what I preach.

Acceptance of what is. And this is what is. I can make a choice to embrace or continue to run.

I’m working on that embrace.

~

Editor: Brianna Bemel

About Hannah Siegle

Hannah Siegle began to do yoga four years ago initially for the physical practice, however she quickly discovered that the yoga began to do her in ways she never anticipated. The mind, body and spiritual connection that yoga cultivates has helped Hannah through the ups and downs of life, both large and small. She regularly blogs at Balancing on Two Feet on topics such as yoga, mindfulness, eating disorder recovery and all those things people don't like to talk about. She was trained at the RYT 200 through Laurel Hodory and is currently working towards becoming a Phoenix Rising Yoga Therapist. She teaches yoga throughout Central Ohio with GoYoga ,yogaServe, and also works as an Assistant Editor for the elephant journal!

1,192 views

Appreciate this article? Support indie media!

(We use super-secure PayPal - but don't worry - you don't need an account with PayPal.)

11 Responses to “Scary Things in a Pill.”

  1. Joshua Plant JoshMPlant says:

    "Some nights I would vow to not take it again the next day after experiencing worrying sensations, but in the morning the bottle beckoned again and I heeded to its call. An eating disorder in a pill." — Wow… thank you for your honesty and openness. This is a fantastic article.

  2. chiara_ghiron says:

    Hannah.
    First of all, thank you for your honesty, and sharing your worries and such personal issues with us. Secondly, please do not read my words as a judgement or criticism, but I would like to understand how to put things in perspective.
    So… you often post about your weight, which is understandable if you suffer from an eating disorder. But the picture of you in your bio shows a perfectly proportionate woman, with no weight issues whatsoever. Additionally, I think that weight variations of one pound from one day from the next are pretty normal, and I would recommend that a. you get rid of your balance in the same way you have done with your pills, or at least refrain yourself from monitoring your weight more than once a week; b. you verify whether the weight gain is related to water retention, or perhaps constipation and maybe vary your diet accordingly.
    Sorry for sounding harsh or perhaps even horrible, but I do have a tendency to eating disorders myself and I know what it means to check myself in the mirror constantly. Sometimes listening to other people telling us that our body is actually fine as is is the best thing to do.

    • Chiara,
      Thanks for your comments. The picture above is a from the summer and doesn't reflect where I am right now. While the weight I am currently at is still thin and still healthy this rapid change is what is frightening. I know I need to not micromanage and am moving towards that. So much of an eating disorder isn't about what is on the outside but rather within. 110 pounds or 220 pounds. We can all feel the same.

  3. Beth says:

    Hannah, I have appreciated all of your honest articles these last few months. Best of luck to you.

  4. Emma says:

    Adderall is a powerful drug. I took it on and off throughout grad school because I loved how it made me focus, lose weight and feel. Now I can see it was like taking a legal form of speed. So quickly I started to believe I couldn't do things without it. Your body is an amazing machine, and with the right medicine of healthy food and caring you give yourself, you will become whole. Get rid of your scale, and buy yourself new clothes that make you feel good in a different size. You have already started loving yourself by not continuing your use of adderall. Excellent. You will feel even better, and more complete about your accomplishments because you will know they are not drug-enhanced. This is what happened to me. Also try doing some tapping on your issues with EFT, this helps transmute negative thought patterns into loving truths. Here is an intro video on EFT for loving yourself. http://www.youtube.com/watch?v=KfEHCswkF0A

  5. Jennifer says:

    Thank you. That was courageous and beautiful…and a reflection of the courageous and beautiful you.

  6. Tanya Lee Markul Tanya Lee Markul says:

    Keep going, Hannah! I admire you so much for sharing this with all of us – you have the strength, it's there, it's so there.

    Posting to Elephant Yoga on Facebook and Twitter.

    Tanya Lee Markul, Yoga Editor
    Join us! Like Elephant Yoga on Facebook
    Follow on Twitter

  7. Thanks for this Hannah. I was diagnosed with ADD in college when my eating disorder was at it's worst. I always thought it was a stupid decision on the Dr.'s part to give me Ritalin…only made things worse! Thanks for being so honest–love you!

  8. [...] the psychic child might experience this night-time trauma for many years, even into adulthood. Is the only answer medication? I think [...]

  9. [...] ward. I was fifteen and my body had maxed out on laxatives, neurotic exercise and various other eating dysfunctions. I wasn’t allowed to do anything very [...]

Leave a Reply